Hail, Butler
- When
- May 22, 1:25 PM CST to 1:28 PM CST
- Where
- Butler County, 0.88 mi NW of Cassoday
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.040, -96.640
No damage was reported.
Numerous thunderstorms produced large hail, strong winds, very heavy rains & one tornado over South-Central & Southeast Kansas. The thunderstorms began in the afternoon of the 22nd & continued until late at night on the 24th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Numerous thunderstorms produced large hail, strong winds, very heavy rains & one tornado over South-Central & Southeast Kansas. The thunderstorms began in the afternoon of the 22nd & continued until late at night on the 24th. Although the thunderstorms produced large hail early in the event, the greatest hazard of all was extensive & prolonged flooding as the thunderstorms became prolific heavy rain-producers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 22, 11:45 AM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1245 PM CDT THU MAY 22 2014 ...UPDATED FOR 18Z AVIATION DISCUSSION... .SYNOPSIS... ISSUED AT 303 AM CDT THU MAY 22 2014 SOUTHWEST FLOW CONTINUES TO PUMP COPIOUS AMOUNTS OF LOW LEVEL MOISTURE INTO THE PLAINS. THIS MOISTURE RICH SW FLOW WILL CONTINUE OVER MOST OF THE PLAINS INTO THE WEEKEND...AS A SLOW MOVING UPPER LOW CURRENTLY OVER THE SW US MOVES ACROSS THE SOUTHERN ROCKIES AND EVENTUALLY INTO THE PLAINS BY SUN NIGHT INTO MON. THE UPPER LOW WILL GRADUALLY MOVE EAST ACROSS THE PLAINS STATES FOR MON INTO TUE...LEADING TO A WET STRETCH OF DAYS FOR THE PLAINS. && .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 303 AM CDT THU MAY 22 2014 TODAY-TONIGHT: SOUTHERLY LOW LEVEL JET AND MOISTURE TRANSPORT HAS LED TO CONVECTION CONTINUING OVER PORTIONS OF NORTH CENTRAL KS. CURRENT STORM MOTION WIND PROGS SUGGEST THIS COMPACT MESOSCALE CONVECTIVE SYSTEM WILL SLOWLY MOVE TO THE NE-EAST AS THE MORNING PROGRESSES...JUST SKIRTING THE CENTRAL PORTIONS OF THE FORECAST AREA. THINK MOST OF THE CONVECTION WILL WANE AS THE LATE MORNING CONTINUES AS A WEAK SHORTWAVE CURRENTLY MOVING ACROSS SW KS LIFTS TO THE NE. THINK MOST OF THE MIDDAY AND EARLY AFTERNOON HOURS WILL REMAIN DRY AS SUBSIDENCE IN THE WAKE OF THIS WRN KS SHORTWAVE MOVES OVER THE AREA. BUT AS LATE AFTERNOON HEATING INCREASES...THINK CONVECTIVE CHANCES WILL INCREASE FOR MOST OF CENTRAL AND SOUTH CENTRAL KS... TOWARDS EVENING...AS MOST OF THE AREA WILL BE IN A WEAKLY CAPPED MODERATELY UNSTABLE AIRMASS. THINK BEST CHANCE FOR INITIAL THUNDERSTORM DEVELOPMENT WILL BE ALONG THE REMNANTS OF THE QUASI STATIONARY BOUNDARY AND OUTFLOW BOUNDARY EXPECTED TO BE LOCATED OVER CENTRAL KS. CONVERGENCE ALONG THE FRONTAL BOUNDARY MAY INCREASE LATE THIS AFTERNOON...AS THE OUTFLOW REINFORCES THE CONVERGENCE. THE MODERATELY UNSTABLE AIRMASS COULD LEAD TO A FEW STRONG TO SEVERE STORMS EARLY THIS EVENING WITH MLCAPE VALUES EXPECTED TO BE AROUND 1500-1800 J/KG. NOT EXPECTING WIDESPREAD ORGANIZED SEVERE STORMS AS BULK SHEAR OF 20-30 KTS WILL LEAD TO MARGINAL SEVERE STORMS. THINK MOST OF THE CONVECTION THAT CAN DEVELOP FURTHER SOUTH...OVER SOUTH CENTRAL KS...WILL BE DIURNALLY DRIVEN AND WANE LATE IN THE EVENING. BUT COULD SEE SOME OF THE CONVECTION ACROSS CENTRAL KS LINGER INTO THE OVERNIGHT HOURS...AS THE SOUTHERLY LOW LEVEL JET INCREASES AND 850-700H MOISTURE TRANSPORT INCREASES SOME. NOT EXPECTING STORMS TO TURN INTO A MESOSCALE CONVECTIVE COMPLEX (MCS) AS THE LOW LEVEL JET ISN'T PROGGED TO BE THAT STRONG. FRI-SAT: THE GENERAL TREND FOR FRI INTO SAT WILL BE A GRADUAL INCREASE IN THUNDERSTORM CHANCES EACH AFTERNOON AND EVENING AS LOW LEVEL MOISTURE REMAINS HIGH WITH A WEAKLY CAPPED ENVIRONMENT IN PLACE. THIS WILL LEAD TO CONVECTION DEVELOPING ALMOST ANYWHERE ACROSS THE FORECAST AREA BOTH AFTERNOONS...AS THE STATIONARY BOUNDARY FROM TODAY BECOMES DIFFUSE OR WASHES OUT. COULD CONTINUE TO SEE SOME STRONG STORMS GIVEN THE MODERATE INSTABILITY...BUT THE THREAT OF ORGANIZED SEVERE WEATHER APPEARS LOW AS BULK SHEAR IS MINIMAL. LACK OF STRONG SHEAR ALOFT...MAY LEAD TO SLOW MOVING STORMS...WHICH COULD LEAD TO SOME LOCALLY HEAVY RAINFALL. HAVE GENERALLY WENT MIDDLE OF THE ROAD ON THE FORECAST TEMPERATURES. LIKELY WILL SEE SOME SIGNIFICANT ERRORS BOTH WAYS...WITH EXTENSIVE CLOUDS RESULTING IN COOLER TEMPERATURES...AND AFTERNOON HEATING ALLOWING TEMPERATURES TO SOAR. KETCHAM .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 303 AM CDT THU MAY 22 2014 PRECIPITATION CHANCES SHOULD INCREASE SUN-MON AS THE MAIN UPPER LOW IN THE SRN ROCKIES MOVES INTO THE PLAINS. THE MEDIUM RANGE MODELS ARE IN SOMEWHAT OF A AGREEMENT IN TAKING THE MAIN UPPER LOW STRAIGHT EAST ACROSS THE PLAINS FOR SUN NIGHT THROUGH TUE. COPIOUS AMOUNTS OF LOW LEVEL MOISTURE WILL STILL BE AROUND AS THIS BROAD AREA OF LIFT MOVES ACROSS THE AREA...WITH WIDELY SCATTERED SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED. EXPECT THE SHOWERS TO BE MORE NUMEROUS DURING THE AFTERNOON AND EVENING HOURS WHEN HEATING WILL BE MAXIMIZED. PRECIPITATION SHOULD WANE BY LATE TUE ONCE UPPER SYSTEM MOVES INTO THE OZARKS. DEPENDING ON THE RAINFALL OVER THE WEEKEND... MAY SEE TEMPERATURES WARM A BIT MORE ON WED. KETCHAM && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1230 PM CDT THU MAY 22 2014 A LINE OF SHOWERS AND THUNDERSTORMS EXTENDED ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. THIS LINE WAS MOVING SLOWLY EASTWARD ACROSS THE AREA AND WILL IMPACT KICT BETWEEN 1830Z AND 1915Z WITH TRANSIENT MVFR CIGS OR LOWER BRIEFLY POSSIBLE. AN OUTFLOW BOUNDARY WAS ALSO MOVING SOUTH ACROSS SOUTHEAST KANSAS AND MAY PROVIDE AN ADDITIONAL FOCUS FOR DEEP MOIST CONVECTION DURING THE AFTERNOON HOURS POSSIBLY IMPACTING KCNU. WE'RE EXPECTING A LULL IN THE ACTIVITY BEHIND THIS LINE BEFORE ADDITIONAL SHOWERS AND THUNDERSTORMS APPROACH FROM THE HIGH PLAINS AFTER 04-05Z. UNCERTAINTY REMAINS IN HOW FAR EAST THE STORMS WILL SURVIVE BEFORE DIMINISHING AFTER 07-09Z. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 91 66 84 65 / 30 40 40 50 HUTCHINSON 89 64 82 64 / 30 40 40 60 NEWTON 88 64 81 65 / 30 40 40 50 ELDORADO 87 65 82 65 / 30 40 40 40 WINFIELD-KWLD 90 66 84 66 / 20 30 30 40 RUSSELL 84 63 80 64 / 50 50 50 60 GREAT BEND 85 63 80 64 / 50 50 50 60 SALINA 86 64 81 65 / 50 50 50 60 MCPHERSON 87 64 81 64 / 40 40 40 60 COFFEYVILLE 87 66 85 67 / 20 30 20 40 CHANUTE 86 64 83 67 / 20 40 40 40 IOLA 85 64 82 67 / 30 40 40 40 PARSONS-KPPF 87 65 84 67 / 20 30 30 40 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1100 AM CDT THU MAY 22 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-231030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1100 AM CDT THU MAY 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG TO MARGINALLY SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON CONTINUING INTO THE OVERNIGHT HOURS. THE BEST CHANCE FOR STORMS WILL BE MAINLY WEST OF THE KANSAS TURNPIKE AND NORTH OF HIGHWAY 54. THE MAIN CONCERN WILL BE QUARTER SIZED HAIL AND ISOLATED WIND GUSTS TO AROUND 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SUMMER LIKE WEATHER PATTERN WILL BRING ADDITIONAL CHANCES FOR THUNDERSTORMS FOR FRIDAY THROUGH TUESDAY...WITH THE CHANCES OF STORMS INCREASING THROUGHOUT THE WEEKEND. ISOLATED TO SCATTERED STORMS WITH SMALL HAIL AND GUSTY WINDS ARE LIKELY THROUGHOUT THE PERIOD. HOWEVER STRONG STORMS...AND A FEW SEVERE STORMS WILL ALSO OCCUR AT SOME POINT DURING THIS PERIOD. THE SLOW MOVING NATURE TO THE STORMS MAY ALSO LEAD TO SOME LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
154 PM CDT THU MAY 22 2014
KSZ053-069-221930-
BUTLER-CHASE-
154 PM CDT THU MAY 22 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHWESTERN CHASE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 230 PM CDT
* AT 152 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF BURNS...OR 15
MILES NORTH OF EL DORADO...MOVING EAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
CASSODAY.
PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3795 9686 3808 9690 3809 9688 3809 9684
3811 9684 3818 9669 3808 9652 3806 9652
TIME...MOT...LOC 1854Z 268DEG 10KT 3803 9679The Wichita radar (KICT), 83 km away, was scanning. The volume nearest the first event began at 19:24 UTC.
6 flood, 3 hail, 2 thunderstorm wind. Local standard time, as filed.
No damage was reported.
No damage was reported. The report was relayed by Greenwood County Emergency Management.
No damage was reported.
The hail ranged from quarter to hen egg-sized which covered the ground along with 60 to 70 mph winds.
Quarter to hen egg-sized hail also occurred but no damage was reported.
Flooding reported at the Kellogg/Edgemoor intersection in Southeast Wichita. The intersection was closed with accidents & stalled vehicles reported.
The 2.04 inches measured by the observer caused street flooding across the south side of Hutchinson.
The Northwest 190th Road/Northwest 70th Avenue intersection was flooded.
Northwest 150th Road between Northwest 70th Avenue & Northwest 60th Avenue was flooded.
Street flooding was reported in McPherson as well as in other towns across McPherson County.
Flooding was in progress on the west side of town at the 7th Street and State Street Bridges.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512780, 512784, 512781, 512782, 512785, 512788, 512789, 512790, 512791, 512793, 512794.